It's really difficult for me to write this letter. For the last couple of years, I've been diagnosed with schizophrenia and depression, and my doctor has prescribed both an anti-psychotic medication and an antidepressant. For almost all of this time, it's been really hard for me to have sex. I'm very, very frustrated. Is it my medication that's giving me these problems, or is it something going on inside my head? I'm embarrassed to talk to my doctor about it but since you don't know anything about me, having been who I am, this feels more comfortable - (Anonymous)
(Column: Ask the Doctor)
Stephen M. Goldfinger, M.D.
Prev « Article 12 of 25 » Next
This is going to be quite a question (or series of questions) to try to answer. By telling me so little about yourself, the nature of you sexual difficulties, the medications you're currently taking, and your symptoms it's going to be extremely difficult to devise specific answers that will be helpful to you. However, rather than toss your letter aside, I'll use it as a "jumping off point" for a general discussion about sexual dysfunction, psychiatric disorders, and psychiatric medications.

People in our society have an extremely difficult time talking about sex and sexuality (almost as hard a time as they have talking about psychiatric disorders!) Not only patients, but the doctors who treat them, frequently avoid discussing such common areas of sexual dysfunction as a loss of sex drive, difficulty achieving or maintaining erections, or difficulty having orgasms. This is quite unfortunate, since sexuality is a natural part of human existence and many types of sexual disorders can be effectively treated through a combination of psychological interventions, changes in one's medication or the addition of new medications. What makes this so complicated is that all of these sexual difficulties can be caused both by psychiatric disorders themselves and by the medications we use to treat them.

The short answer to your question would, of course, be to tell you to talk to your physician about the specific kinds of sexual problems you're having, when they began, and other such details. Is it simply that you no longer find yourself interested in sexual contact? Are you able to become stimulated, but have difficulty finding sexual partners? When you find a sexual partner, are you less aroused than you used to be, or are you having difficulty achieving erections (assuming you're a male). Are you able to become aroused but are no longer able to have orgasms? Each of these has somewhat different causes and, naturally, somewhat different interventions. What I'll do in this month's column (and continue next month) is to talk about each of these in turn and see if I can provide a general overview and enough information to allow you to begin a thoughtful conversation with the person who is treating you.

Schizophrenia and depression cause changes in many parts of the way we feel about ourselves and those around us. Many individuals who become depressed lose their sex drive. In fact, loss of "libido" ("shrink" talk for sex drive) is virtually one of the hallmarks of major depression. In fact, loss of interest in things that one previously found interesting, stimulating and exciting can be part of being depressed, so even the idea of having sex while one is still depressed may seem unthinkable. Schizophrenia, on the other hand, is often accompanied by what we call "negative symptoms": withdrawal, a general loss of interest, lack of the will to interact with others and a lack of the ability to get excited by many aspects of one's life. These negative symptoms closely resemble the withdrawal of depression.

The first question one must think about is whether your "sexual problem" began before you were started on medication, whether it is a result of the disorders themselves rather than the medication you're taking for them. Only you, by trying to think back over the course of your illness, can figure this out. Is your lack of interest limited to the area of sexual activity? Do you in fact still get excited, want to meet people, and have sexual fantasies? Are you able to engage in interpersonal activities that aren't sexual -- or have you begun to reduce the number of your friends or lost interest in other things that you used to enjoy? If this is the case, it may be that your sexual problems are part of a larger disorder and may improve with treatment. However, since you mention that you've been on medication for a while, let's assume that it is the medications that are causing the problems.

Virtually all of the medicines that we use for the treatment of depression have been associated with sexual side effects. The newer antidepressants (SSRI's, or selective serotonin re uptake inhibitors) are even more likely to cause sexual difficulties than the earlier tricyclic antidepressants. Most of the most common current medications (Prozac, Zoloft, Paxil, and others) are often associated with both difficulty in becoming erect and in achieving orgasms. In fact, among the antidepressants, only Wellutrin (buproprion) is generally free of these effects. Not everyone who begins these medications has sexual difficulties; however, they're extremely common. If you can date the beginning of your sexual difficulties to when you started taking antidepressant medication, it is not unlikely that the two are related.

Antipsychotic medications, both the older conventional drugs and the newer "atypical" anti-psychotics like Risperdal, Zyprexa, Seroquil and Clozapine can also be associated with difficulty with sexual arousal and performance. Sometimes, these are dose related and, like the effects of the SSRI's, often they go away after a few months of treatment. However, if you are continuing to have difficulties drugs may in part be responsible. Do not stop your medications. Problems you may encounter from stopping your medication can be far worse than those you are now experiencing-even if you don't think so at this moment or while on a date with somebody. Instead, let's consider varying options and see whether any of these might be suitable for you to talk about with your physician as a way of relieving your frustration and treating your sexual dysfunction.
Prev « Article 12 of 25 » Next
The content on this website represents the diversity of viewpoints on the subjects of mental health and mental illness and
does not necessarily reflect the viewpoints of City Voices or its staff and volunteers.
Copyright © 1997-2007 New York City Voices: A Peer Journal for Mental Health Advocacy
Site Design by Diana Jackson/Web3D | Contact Webmaster